Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 7:19 PM EST for Grant County, Indiana. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 7:19 PM EST (00:19 UTC)
- Expired
- Apr 9, 2001, 8:15 PM EST
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:30 PM EST | Hail 0.88 | Hartford City, IN | |
| Apr 9, 7:30 PM EST | Hail 1 | Marion, IN | |
| Apr 9, 7:35 PM EST | Thunderstorm Wind | Arcana, IN | Several roofs reported blown off. Many trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 6:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 100019 SVRFWA INC053-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 719 PM EST MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN INDIANA * UNTIL 815 PM EST * AT 719 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF SWEETSER...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SWEETSER MARION JONESBORO GAS CITY VAN BUREN SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4066 8586 4043 8585 4041 8546 4067 8546 m
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Apr 9, 3:00 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST MON APR 9 2001 MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO 20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS. IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW. .IWX...NONE. PBM
In the hours before
Local storm report, Apr 9, 6:42 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 3 W MARION IN .88 INCH HAIL
04/09/01 GRANT REPORTED BY EMERGENCY
MANAGEMENT. HAIL BEING
REPORTED BETWEEN 3W OF
MARION TO MARION.Local storm report, Apr 9, 6:54 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM MARION IN .88 INCH HAIL
04/09/01 GRANT REPORTED BY EMERGENCY
MANAGEMENT. POWER LINES
DOWN AND FUNNEL CLOUD
BEING REPORTED. REPORTS
ACROSS EASTERN PARTS OF
COUNTY.Local storm report, Apr 9, 7:10 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM ERIE IN 1.75 INCH HAIL
04/09/01 MIAMI REPORTED BY HAM RADIO
OPERATOR.
0705 PM 2 NNE ARCANA IN 2 INCH HAIL
04/09/01 GRANT REPORTED BY STORM
SPOTTER. POSSIBLE WALL
CLOUD.Local storm report, Apr 9, 7:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...O.
0709 PM 1 SW WABASH IN 1 INCH HAIL
04/09/01 WABASH REPORTED BY STORM
SPOTTER.Local storm report, Apr 9, 7:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 3 S WABASH IN .88 INCH HAIL
04/09/01 WABASH REPORTED BY HAM RADIO
OPERATOR. 3/4 INCH
BEING REPORTED IAN WABASH.Local storm report, Apr 9, 7:18 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...S.
0709 PM SOMERSET IN 1.25 INCH HAIL
04/09/01 WABASH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:02 PM EST | Tornado Warning | IWX | Huntington, Wabash | 48 min |
| Apr 9, 7:29 PM EST | Tornado Warning | IWX | Jay | 51 min |
| Apr 9, 7:37 PM EST | Severe Thunderstorm Warning | IWX | Miami | 23 min |
| Apr 9, 7:48 PM EST | Tornado Warning | IWX | Blackford, Grant | 62 min |
| Apr 9, 10:38 PM EST | Severe Thunderstorm Warning | IWX | White | 42 min |
| Apr 10, 12:04 AM EST | Severe Thunderstorm Warning | IWX | White | 26 min |
| Apr 10, 12:51 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 39 min |
| Apr 10, 1:04 AM EST | Severe Thunderstorm Warning | IWX | Noble | 26 min |
| Apr 10, 1:28 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Steuben | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.